Wyoming, 2017Winter Storm in Wyoming, April 7 to 9, 2017
April 7 to 9, 2017 · NWS RIW · 6 events in 6 counties and zones
The combination of a deep Pacific trough and ample moisture brought heavy snow to portions of western and central Wyoming. The heaviest snow fell across the western mountains.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a deep Pacific trough and ample moisture brought heavy snow to portions of western and central Wyoming. The heaviest snow fell across the western mountains. The Tetons where especially hard hit with 23 inches of new snow at Grand Targhee and 20 inches at the Jackson Hole Ski Resort. Heavy snow also fell in the Star Valley with around 10 inches reported at Afton and the Star Valley Ranch. Upslope flow also brought heavy snow the eastern Bighorn Range with 19 inches at the Cloud Peak SNOTEL site. In the lower elevations, East of the Divide, snow bands developed in some areas. On particularly strong one developed over Fremont County and brought blizzard conditions for a short time. 6 to 8 inches of snow fell over a narrow strip, including the city of Riverton. Only five miles outside of the band, snowfall amounts dropped to almost nothing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 7, 1:34 PM MST, 4 hours 26 minutes earlier.
Area forecast discussion, Apr 7, 1:34 PM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
234 PM MDT Fri Apr 7 2017
.SHORT TERM...(This evening through Monday)
Issued at 234 PM MDT Fri Apr 7 2017
Clouds and light mountain snow showers will increase across the
western mountains, as temperatures warm and wind increases most
areas east of the Continental Divide tonight and Saturday. Snow
showers and clouds will increase across the western mountains
with isolated thunderstorms in the early evening. A strong wet
Pacific low pressure trough will bring periods of heavy wet snow
to the Teton, Gros Ventre, Wyoming, Salt River and Wind River
mountains tonight through Saturday night. Lighter snowfall is
expected across Yellowstone National Park and the Absaroka
mountains. Rain or a rain snow mix is expected below 7500 feet in
the Star valley, Jackson Hole and the Green River Basin with local
accumulations. The Tetons could see 10 to 20 inches of wet heavy
snow with 8 to 16 inches in the Wyoming and Salt River, and Wind
River mountains. Yellowstone National Park and the Absaroka
mountains could see 6 to 12 inches of snow. Precipitation is
expected to shift into the Bighorn mountains while decreasing in
intensity over the west on Sunday but some additional
accumulations will occur with snowfall spreading into the Bighorn
mountains. Sunday night will be cold with clearing and northwest
flow aloft. Dry and slight warming conditions will predominate
on Monday.
.LONG TERM...(Monday night through Friday)
Issued at 234 PM MDT Fri Apr 7 2017
Another in the series of short waves will move into the west Monday
night and bring some rain showers. However, it does not appear to
have a lot of moisture to work with so we confined the showers West
of the Divide. The models continue to have disagree in regards to
any precipitation moving East of the Divide for Tuesday and into
Tuesday night. At this point, the European is wetter and the GFS
mainly dry. For now, we compromised and added some slight POPS
across the northern part of the area for Tuesday afternoon into
Tuesday evening. Temperatures should begin a moderating trend on
Tuesday with most areas running fairly close to normal.
The models have come into better agreement regarding Wednesday and
Thursday with ridging across the area. As a result, we have removed
the POPS and QPF. Temperatures will continue to warm with a mild day
on Wednesday. Thursday at this point looks to be rather warm and
dry. As a result we raised high temperatures a few degrees and they
may need to be raised some more by future shifts. A gusty southwest
wind may also develop across the usual areas favored in this
pattern, mainly from Rock Springs through Casper. This may enhance
fire danger somewhat so this has to be watched.
The next system looks to move into the west on Thursday night or
Friday. We say or because there continue to be some differences in
timing with the models with the European running about 12 to 18
hours slower than the GFS. For now, we reduced POPS for Thursday
night and kept them in the chance to slight chance categories
through Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 234 PM MDT Fri Apr 7 2017
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
Ceilings will lower this evening with rain and snow moving into the
western mountains with occasional to frequent mountain obscurations
developing, especially in vicinity of KJAC. Largely VFR conditions
should hold around other TAF sites through around 08Z before
ceilings and visibilities begin to lower in snow and rain changing
to snow. MVFR conditions with occasional IFR conditions are expected
through Saturday with the exception of KRKS. However, a gusty
southwest wind will be around KRKS early this evening and again on
Saturday. Thunder is also possible although not enough confidence at
this time to but it in the forecast.
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
Conditions will be VFR through the period. The main issue will be
increasing south to southwest wind through this evening. Strongest
winds will be at KCPR where southwest wind will blow 25-35kts by
late Friday morning and continue until early in the evening. Areas
of wind shear are possible in vicinity of KLND and KCPR late tonight
and early Saturday. Mountain top obscurations will mainly be
confined to areas along the Continental Divide beginning Friday
afternoon. Showers will be possible tonight and tomorrow but most
should hold off until after 18Z Saturday. Thunder will also be
possible in some areas but not enough confidence to include in
the forecast at this time.
&&
.FIRE WEATHER...
Issued AT 234 PM MDT Fri Apr 7 2017
Clouds and light mountain snow showers will increase across the
western mountains, as temperatures warm and wind increases most
areas east of the Continental Divide tonight and Saturday. Snow
showers and clouds will increase across the western mountains
with isolated thunderstorms in the early evening. A strong wet
Pacific low pressure trough will bring periods of heavy wet snow
to the Teton, Gros Ventre, Wyoming, Salt River and Wind River
mountains tonight through Saturday night. Lighter snowfall is
expected across Yellowstone National Park and the Absaroka
mountains. Rain or a rain snow mix is expected below 7500 feet in
the Star valley, Jackson Hole and the Green River Basin with local
accumulations. The Tetons could see 10 to 20 inches of wet heavy
snow with 8 to 16 inches in the Wyoming and Salt River, and Wind
River mountains. Yellowstone National Park and the Absaroka
mountains could see 6 to 12 inches of snow. Precipitation is
expected to shift into the Bighorn mountains while decreasing in
intensity over the west on Sunday but some additional
accumulations will occur with snowfall spreading into the Bighorn
mountains. Sunday night will be cold with clearing and northwest
flow aloft. Dry and slight warming conditions will predominate
on Monday. Mixing heights will lower across the west with
generally poor smoke dispersal especially in the heavier showers.
The unstable and windy areas east of the Continental divide will
have good smoke dispersal in the afternoons.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 6 AM MDT Sunday
for WYZ013-023-025>027.
Winter Storm Warning from 6 PM this evening to 6 AM MDT Sunday
for WYZ012-014-015-024.
Winter Weather Advisory from 6 PM this evening to 6 AM MDT
Sunday for WYZ001-002.
Winter Weather Advisory from 3 AM Saturday to 6 PM MDT Sunday
for WYZ008-009.
&&
SHORT TERM...Baker
LONG TERM...Hattings
AVIATION...Hattings
FIRE WEATHER...Baker
Hazardous weather outlook, Apr 7, 5:37 PM MST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
637 PM MDT Fri Apr 7 2017
WYZ001>020-022>030-081100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
637 PM MDT Fri Apr 7 2017
...Winter Storm Warnings in effect for the Teton, Salt and
Wyoming, and Wind River Ranges until 6 am Sunday...
...Winter Weather Advisories in effect for the Bighorn and
Absaroka Mountains and western valleys through early Sunday
morning...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Tonight
A cold front will bring significant rain, snowfall and wind to
the western mountains early this evening with snow levels
initially between 8000 and 9000 feet . Snow levels will lower to
below 7000 feet by early Sunday morning, so western valleys will
likely see mainly rain showers until after midnight when a
changeover to a rain snow mix or all snow is possible before sun
up. Please see Winter Storm Warnings and Winter Weather Advisories
for the latest information.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Saturday through Sunday...Periods of heavy wet snow will continue
in the western and northern mountains through Saturday night. A
rain and snow mix or heavy wet snow will occur below 7000 feet in
the west through Saturday, and then a second cold front will
change precipitation to all snow in the western valleys by
Saturday evening. The cold front will spread snow showers into the
central basins Sunday morning with some locally heavy, persistent
snow-bands possible.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report snowfall amounts or other
significant weather. Thank you!
Winter Storm, Teton & Gros Ventre Mountains
- When
- April 7, 6:00 PM MST to April 9, 6:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Heavy snow fell through much of the Tetons. The highest amounts of snow included 22 inches at the Grand Targhee SNOTEL and 20 inches at the top of the Jackson Hole Ski Resort.
Winter Storm, Wind River Mountains West
- When
- April 7, 10:00 PM MST to April 9, 7:00 AM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
The SNOTEL site at Gunsight Pass recorded 15 inches of new snow.
Winter Storm, Salt River & Wyoming Ranges
- When
- April 7, 10:00 PM MST to April 9, 7:00 AM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Salt and Wyoming Ranges. Some of the highest amounts were at the Willow Creek and Cottonwood Creek SNOTEL sites where 20 and 18 inches of new snow fell, respectively.
Winter Storm, Star Valley
- When
- April 7, 10:00 PM MST to April 9, 7:00 AM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Heavy snow fell in many portions of the Star Valley. Amounts ranged from 6 inches at the Box Y Ranch to 15 inches 5 miles SSE of Smoot.
Winter Storm, Bighorn Mountains Southeast
- When
- April 9, 6:00 AM MST to 6:00 PM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
Heavy snow fell over the east slope of the Bighorn range. The highest amount recorded was 19 inches at the Cloud Peak SNOTEL.
Winter Storm, Wind River Basin
- When
- April 9, 6:00 AM MST to 1:00 PM MST
- Where
- Wind River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A narrow but intensive convective snow band developed over central Fremont County. Snow fell at rates of 2 inches an hour at times with wind gusts close to 60 mph at times. A NWS Employee measured 8 inches of snow about 5 miles NW of the Riverton airport with 6.2 inches of new snow in the city of Riverton. Amounts decreased rapidly outside of the band with generally 2 inches or less elsewhere.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Oregon, April 7, 20172 deaths · 3 injured · $75,000 · 81 kt wind · 7 events
- Debris Flows in Idaho, April 7 to 15, 2017$152,000 · 4 events
- Damaging Winds in Idaho, April 7, 2017$82,000 · 57 kt wind · 4 events
- High Wind and Strong Wind in Montana, April 7, 2017$24,000 · 50 kt wind · 4 events
- High Wind in Oregon, April 7, 201756 kt wind · 5 events
- Winter Storm and Hail in Utah, April 7 to 9, 20171 in hail · 5 events
- High Wind in Washington, April 7, 201767 kt wind · 3 events
- Heavy Snow and Hail in California, April 7 to 8, 20170.75 in hail · 2 events
- High Wind in Montana, April 7, 201765 kt wind · 2 events
- High Wind in California, April 7, 201758 kt wind · 1 event
- High Wind in Virginia, April 7, 201752 kt wind · 1 event
- High Wind in Washington, April 7, 201752 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684342, 684343, 684344, 684345, 684346, 684347.